zbMATH — the first resource for mathematics

Regularity, monotonicity and symmetry of positive solutions of \(m\)-Laplace equations. (English) Zbl 1108.35069
Summary: We consider the Dirichlet problem for positive solutions of the equation \(-\Delta_m u \equiv-\text{div}(|Du|^{m-2}Du)=f(u)\) in a bounded smooth domain \(\Omega\), with \(f\) locally Lipschitz continuous, and prove some regularity results for weak \(C^1(\overline\Omega)\) solutions. In particular when \(f(s)>0\) for \(s>0\) we prove summability properties of \(|Du|^{-1}\), and Sobolev’s and Poincaré type inequalities in weighted Sobolev spaces with weight \(|Du|^{m-2}\). The point of view of considering \(|Du|^{m-2}\) as a weight is particularly useful when studying qualitative properties of a fixed solution. In particular, exploiting these new regularity results we can prove a weak comparison principle for the solutions and, using the well known Alexandrov–Serrin moving plane method, we then prove a general monotonicity (and symmetry) theorem for positive solutions \(u\) of the Dirichlet problem in bounded (and symmetric in one direction) domains when \(f(s)>0\) for \(s>0\) and \(m>2\). Previously, results of this type in general bounded (and symmetric) domains had been proved only in the case \(1<m<2\).

35J65 Nonlinear boundary value problems for linear elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
35B50 Maximum principles in context of PDEs
35B65 Smoothness and regularity of solutions to PDEs
35J70 Degenerate elliptic equations
Full Text: DOI
[1] A. Aftalion, F. Pacella, Morse index and uniqueness for positive solutions of radial p-Laplace equations, Trans. Amer. Math. Soc., in press. · Zbl 1062.58015
[2] Badiale, M.; Nabana, E., A note on radiality of solutions of p-Laplacian equations, Appl. anal, 52, 35-43, (1994) · Zbl 0841.35008
[3] Berestycki, H.; Nirenberg, L., On the method of moving planes and the sliding methods, Bol. soc. brasil. mat, 22, 1-37, (1991) · Zbl 0784.35025
[4] F. Brock, Continuous Rearrangement and symmetry of solutions of elliptic problems, Habilitation Thesis, Cologne, 1997. · Zbl 0965.49002
[5] F. Brock, Radial symmetry for nonnegative solutions of semilinear elliptic problems involving the p-Laplacian, Calculus of variations, applications and computations, Proceedings of a conference in Pont-á-Mousson, 1997.
[6] Damascelli, L., Comparison theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results, Ann. inst. H. Poincaré. analyse nonlinéaire, 15, 4, 493-516, (1998) · Zbl 0911.35009
[7] Damascelli, L.; Pacella, F., Monotonicity and symmetry of solutions of p-Laplace equations, 1<p<2, via the moving plane method, Ann. scuola norm. sup. Pisa cl. sci, 26, 4, 689-707, (1998) · Zbl 0930.35070
[8] Damascelli, L.; Pacella, F., Monotonicity and symmetry results for p-Laplace equations and applications, Adv. differential equations, 5, 7-9, 1179-1200, (2000) · Zbl 1002.35045
[9] Damascelli, L.; Pacella, F.; Ramaswamy, M., Symmetry of ground states of p-Laplace equations via the moving plane method, Arch. rational mech. anal, 148, 291-308, (1999) · Zbl 0937.35050
[10] DiBenedetto, E., C1+α local regularity of weak solutions of degenerate elliptic equations, Nonlinear anal, 7, 8, 827-850, (1983) · Zbl 0539.35027
[11] Gidas, B.; Ni, W.M.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. math. phys, 68, 209-243, (1979) · Zbl 0425.35020
[12] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, (1983), Springer Berlin · Zbl 0691.35001
[13] H. Hopf, Lectures On Differential Geometry in the Large, Stanford University, Stanford, 1956.
[14] Grossi, M.; Kesavan, S.; Pacella, F.; Ramaswamy, M., Symmetry of positive solutions of some nonlinear equations, Topol. methods nonlinear anal, 12, 1, 47-59, (1998) · Zbl 0927.35039
[15] Kesavan, S.; Pacella, F., Symmetry of positive solutions of a quasilinear elliptic equation via isoperimetric inequality, Appl. anal, 54, 27-37, (1994) · Zbl 0833.35040
[16] Ladyzhenskaya, O.A.; Ural’tseva, N.N., Linear and quasilinear elliptic equations, (1968), Academic Press New York · Zbl 0164.13002
[17] Lieberman, G.M., Boundary regularity for solutions of degenerate elliptic equations, Nonlinear anal, 12, 11, 1203-1219, (1988) · Zbl 0675.35042
[18] H. Lou, On singular sets of local solutions to p-Laplace equations, preprint. · Zbl 1153.35044
[19] Murthy, M.K.V.; Stampacchia, G., Boundary value problems for some degenerate-elliptic operators, Ann. mat. pura appl, 80, 4, 1-122, (1968) · Zbl 0185.19201
[20] Pucci, P.; Serrin, J.; Zou, H., A strong maximum principle and a compact support principle for singular elliptic inequalities, J. math. pures appl, 78(9), 8, 769-789, (1999) · Zbl 0952.35045
[21] Serrin, J., A symmetry problem in potential theory, Arch. rational mech. anal, 43, 304-318, (1971) · Zbl 0222.31007
[22] Serrin, J.; Zou, H., Symmetry of ground states of quasilinear elliptic equations, Arch. rational mech. anal, 148, 265-290, (1999) · Zbl 0940.35079
[23] Serrin, J.; Tang, M., Uniqueness of ground states for quasilinear elliptic equations, Indiana univ. math. J, 49, 3, 897-923, (2000) · Zbl 0979.35049
[24] Tolksdorf, P., Regularity for a more general class of quasilinear elliptic equations, J. differential equations, 51, 126-150, (1984) · Zbl 0488.35017
[25] Troianiello, G.M., Elliptic differential equations and obstacle problems, (1987), Plenum Press New York · Zbl 0655.35051
[26] Trudinger, N.S., Linear elliptic operators with measurable coefficients, Ann. scuola norm. sup. Pisa, 27, 3, 265-308, (1973) · Zbl 0279.35025
[27] J.L. Vazquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. (1984) 191-202. · Zbl 0561.35003
[28] J. Serrin, H. Zou, Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities, Acta Math. 189 (2002). · Zbl 1059.35040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.